Thunderstorm Wind, Watonwan
- When
- June 16, 4:10 PM CST
- Where
- Watonwan County, Butterfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.933, -93.400
Power line down. One half inch hail also reported.
11 thunderstorm wind, 4 flash flood, 3 hail, 2 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 16, 2:40 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 340 PM CDT FRI JUN 16 2006 .DISCUSSION...TONIGHT THROUGH MONDAY CLOSED UPPER LOW OVER SW SASK AND DEEP TROUGH HAS BEEN MOVING THROUGH SWRN STATES. PAIR OF 90-100 KNOT JET CORES...ONE IN WESTERN NEBRASKA AND ANOTHER IN ND. GFS IS MORE BULLISH THAN NAM IN ITS DEPICTION OF SHORT WAVE...AND BASED ON SATELLITE TRENDS...GFS IS CLOSER TO THE MARK. GFS MAINTAINS STRONG LOW LEVEL FLOW INTO MN/WI WITH 35-40 KNOTS AT 850 AT 00Z. BULK SHEAR CERTAINLY STRONG ENOUGH. SFC REFLECTION INDICATES ALSO A HEALTHY LOW INTO CNTRL MN BY 06Z. GFS MIGHT BE SUFFERING A BIT FROM CONVECTIVE FEEDBACK AT 06Z BUT THE RESULT SHOULD BE THE SAME... SOME SVR STORMS ALONG WITH HEAVY RAIN POTENTIAL. PRECIPITABLE WATER RISES TO OVER TWO INCHES AND THAT IS CERTAINLY PLAUSIBLE GIVEN UPSTREAM CONDITIONS. AS SHORT WAVE PULLS AWAY...UPPER WINDS WEAKEN AND FRONT GETS DRAPED FROM NE TO SW. THIS WILL PUT SRN THIRD OF MN AND OUR WISC COUNTIES IN A FAVORABLE AREA FOR HEAVY RAIN THIS EVENING OVER MOST OF OUR AREA...AND OVERNIGHT FROM SC MN INTO WISC AS FRONT LAYS DOWN. FRONT SHOULD MOVE SLOWLY SATURDAY AND SO HAVE HIGHEST POPS FOR SC MN INTO WISC. SAT NIGHT AND SUNDAY MORNING SHOULD BE QUIET. NEXT SHORT WAVE IN NRN STREAM MAY GRAZE NORTHERN MN AND SOME MDT CU SHOULD DEVELOP IN THE AFTERNOON FROM LITTLE FALLS TO LADYSMITH AMID COLD POOL. RIDGE ARRIVES THEREAFTER SO MORE QUIET WX EXPECTED SUNDAY NIGHT AND MONDAY. .LONGER TERM...MONDAY NIGHT THROUGH FRIDAY PERIOD STARTS WITH UPPER REX TYPE PATTERN OVER WESTERN CANADA AND EXTENDING INTO THE FAR WESTERN UNITED STATES. THIS PATTERN DEAMPLIFIES WITH TIME LEADING TO FAIRLY ZONAL FLOW ACROSS THE AREA. PINNING DOWN TIMING OF CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE PROBELMATIC WITH RIPPLES RIDING ALONG THE UPPER FLOW AND WITH UPPER JET IN CLOSE PROXIMITY THROUGH THE PERIOD. SFC LOW SPINS UP AND RIDES WESTERN PERIPHERY OF RIDGE WHICH SHOULD BE OVER OR JUST TO THE EAST OF THE CWA TUESDAY. GFS HAS ASSOCIATED WARM FRONTAL BOUNDARY PUSHING TOWARDS THE CWA TUESDAY AFTERNOON WITH H5 WAVE RUNNING ACROSS IN FLATTENING FLOW. FLOW OF MOISTURE INTO THE REGION LOOKS TO BE INTERRUPTED BY SFC RIDGING OVER THE GULF COAST STATES...MUCH LIKE HAS OCCURRED THE PAST FEW DAYS...WHICH MAY LIMIT MAGNITUDE OF SHOWERS/STORMS. EXACT TRACK OF THESE FEATURES STILL UNCERTAIN WITH LATEST MODEL RUNS HINTING AT A FURTHER SOUTH POSITIONING THAN PREVIOUS RUNS. AS THIS SYSTEM CLEARS WEDNESDAY ANOTHER UPPER WAVE RIDES ALONG THE FLOW WEDNESDAY NIGHT AND INTO THURSDAY...BRINGING ADDITIONAL PRECIP CHANCES. FLOW TURNS MORE NORTHWESTERLY TOWARDS THE END OF THE PERIOD WITH SFC RIDGING BUILDING IN FROM THE NORTHWEST. TEMPERATURES TO GENERALLY BE IN THE LOW TO MID 80S. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TDK/MDB/WET
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 430 AM CDT FRI JUN 16 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 170930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 430 AM CDT FRI JUN 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING OVER CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL. A NEARLY STATIONARY FRONTAL BOUNDARY OVER THE EASTERN DAKOTAS AND EASTERN ROCKIES...WILL SLOWLY MOVE EAST AND WEAKEN OVER THE NEXT COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 432 PM CDT FRI JUN 16 2006 MNZ076-162200- LE SUEUR- 432 PM CDT FRI JUN 16 2006 AT 430 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LE CENTER...OR 14 MILES EAST OF ST PETER...AND MOVING NORTHEAST AT 25 MPH. PEOPLE IN NORTHEASTERN LE SUEUR COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. KAT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 501 PM CDT FRI JUN 16 2006 MNZ069-162230- SCOTT- 501 PM CDT FRI JUN 16 2006 AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW PRAGUE...OR 20 MILES SOUTHWEST OF BURNSVILLE...AND MOVING NORTHEAST AT 25 MPH. PEOPLE IN CENTRAL SCOTT COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. KAT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 504 PM CDT FRI JUN 16 2006 MNZ082-162230- WATONWAN- 504 PM CDT FRI JUN 16 2006 AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF MOUNTAIN LAKE...OR 9 MILES SOUTHWEST OF ST JAMES...AND MOVING NORTHEAST AT 25 MPH. PEOPLE IN WESTERN WATONWAN COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. KAT
The Minneapolis radar (KMPX), 16 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
11 thunderstorm wind, 4 flash flood, 3 hail, 2 heavy rain. Local standard time, as filed.
Power line down. One half inch hail also reported.
Portable tin shed missing. Lawn furniture blown around. Metal birdhouse bent over. Large tree limb felled over driveway from local residence. Some damage reported in Adrian Township, extent unknown.
Twelve inch diameter tree down in extreme Northwest Watonwan county.
Trees up to 18 inches in diameter down near Highway 169 and Excelsior Blvd.
One and one half foot diameter tree down near Highway 101 and Minnesota River in northern Shakopee.
Large hail fell in a swath from Lake Calhoun to downtown Minneapolis, to northeast Minneapolis.
Large branches blown down, newspaper boxes and construction signs blown over in Uptown near 26th and Hennepin. Numerous trees down in the Lake Calhoun, Lake of the Isles, and Lake Harriet areas, with a few roads blocked. Several small sailboats were tipped over on Lake Calhoun. A large tree fell onto the roof of a home in the 2300 block of Humboldt Ave. South. Twenty inch diameter branches were felled at Highway 169 and Excelsior Blvd in Hopkins. Two people were injured at Cedar Lake when a tree fell on them. About 30,000 electric customers lost power in the western metro according to Xcel Energy. Some information provided by Star Tribune newspaper.
Reported at Highway 169 and Excelsior Blvd.
Four to six inch tree limbs were severed in Sanborn Park. As reported by Sanborn Sentinel newspaper.
Several trees and branches felled in and around Wanda. As reported by Sanborn Sentinel newspaper.
Tin roof peeled back on building at Clements lumber. Some trees and branches also reported down in Clements. As reported by Sanborn Sentinel newspaper.
Three to four inch branches down.
Forty to fifty foot tall tree with a diameter larger then two feet felled. In twenty minutes 0.86 inches of rain fell.
Ponding of water occurred at numerous intersections and low lying spots of extreme southern Anoka County, including Columbia Heights and Hilltop. Three to four inches of rain was common.
Three to four inches of rain in several hours resulted in ponding of water at numerous intersections and low lying spots. Several manhole covers in downtown Minneapolis were blown out, including one at 9th and Marquette, where minor damage was incurred due to one manhole cover hitting the overhead skyway.
Localized flooding within the city limits.
Widespread street flooding over the south side of town.
At least six inches of water on roads. Gravel washed out of parking lots.
Many streets flooded in town. In one location water rose up to car door length. In the northwest portion of Blue Earth County, 3 to 6 inches of water spilled onto roads from flooded ditches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515946, 5515947, 5515948, 5516010, 5516011, 5516020, 5516012, 5516013, 5516021, 5515027, 5515026, 5516022, 5516019, 5516014, 5515029, 5516015, 5516016, 5515028, 5516017, 5516018.